A Caltech Library Service

Independence, invariance and the causal Markov condition

Hausman, Daniel M. and Woodward, James (1999) Independence, invariance and the causal Markov condition. British Journal for the Philosophy of Science, 50 (4). pp. 521-583. ISSN 0007-0882. doi:10.1093/bjps/50.4.521.

Full text is not posted in this repository. Consult Related URLs below.

Use this Persistent URL to link to this item:


This essay explains what the Causal Markov Condition says and defends the condition from the many criticisms that have been launched against it. Although we are skeptical about some of the applications of the Causal Markov Condition, we argue that it is implicit in the view that causes can be used to manipulate their effects and that it cannot be surrendered without surrendering this view of causation.

Item Type:Article
Related URLs:
URLURL TypeDescription
Additional Information:© 1999 Oxford University Press. We are grateful to Nancy Cartwright, Ellery Eells, Malcolm Forster, Clark Glymour, Alan Hajek, Chris Hitchcock, Judea Pearl, Elliott Sober and anonymous referees for extremely generous and helpful comments.
Issue or Number:4
Record Number:CaltechAUTHORS:20111220-105125327
Persistent URL:
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:28534
Deposited By: Tony Diaz
Deposited On:20 Dec 2011 22:27
Last Modified:10 May 2022 23:38

Repository Staff Only: item control page